• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

About FDA

  • Print
  • Share
  • E-mail

Drug Safety Oversight Board Meeting, January 20, 2011

Public Summary

The Executive Director updated the Drug Safety Oversight Board (DSB or Board) on Drug Safety Communications posted and in development since the November 18, 2010 meeting. The following is a list of the posted risk communications:

Drug Safety Communications Posted since the November 18, 2010 DSB meeting:

  • November 19, 2010: FDA recommends against the continued use of propoxyphene: FDA issued a DSC notifying the public and healthcare professionals that it is recommending against continued prescribing and use of the pain reliever propoxyphene because new data show that the drug can cause serious toxicity to the heart, even when used at therapeutic doses. FDA has requested that companies voluntarily withdraw propoxyphene from the US market.
  • December 14, 2010: Death resulting from overdose after accidental ingestion of Tessalon (benzonatate) by children under 10 years of age: FDA issued a DSC warning the public that accidental ingestion of benzonatate by children under the age of 10 years can result in death from overdose. The DSC also announced that new information about accidental ingestion resulting in overdose and death in children below 10 years of age is being added to the Warnings and Precautions sections of labeling for benzonatate products to make healthcare professionals aware of this safety issue.
  • December 17, 2010: Abnormal heart rhythms associated with use of Anzemet (dolasetron mesylate): FDA issued a DSC informing patients and healthcare professionals that the injection form of Anzemet (dolasetron mesylate) should no longer be used to prevent nausea and vomiting associated with cancer chemotherapy (CINV) in pediatric and adult patients. New data demonstrate that Anzemet injection can increase the risk of developing an abnormal heart rhythm (torsade de pointes), which in some cases can be fatal. Patients at particular risk are those with underlying heart conditions or those who have existing heart rate or rhythm problems. The DSC also announced that a contraindication against this use (CINV) is being added to the product label for Anzemet injection.

    Anzemet tablets may still be used to prevent CINV because the risk of developing an abnormal heart rhythm with the oral form of this drug is less than that seen with the injection form. However, a stronger warning about this potential risk is being added to the Warnings and Precautions sections of the Anzemet tablet label.

  • December 22, 2010: Ongoing safety review of Recombinant Human Growth Hormone (somatropin) and possible increased risk of death: FDA issued a DSC informing the public that results from a study conducted in France—the Santé Adulte GH Enfant (SAGhE) study—found that persons with certain kinds of short stature (idiopathic growth hormone deficiency and idiopathic or gestational short stature) treated with recombinant human growth hormone during childhood and who were followed over a long period of time, were at a small increased risk of death when compared to individuals in the general population of France. FDA is currently reviewing all available information on this potential risk and will communicate any new recommendations once it has completed its review. At this time, FDA recommends that patients continue their recombinant human growth hormone treatment as prescribed by their healthcare provider.

  • January 12, 2011: Update to ongoing safety review of Lantus (insulin glargine) and possible risk of cancer: FDA issued a DSC updating the public about its ongoing safety review of Lantus (insulin glargine) and a possible increased risk of cancer. In July 2009, FDA issued an Early Communication to inform the public that it was reviewing four published observational studies, three of which suggested an increased risk of cancer associated with the use of Lantus. FDA has reviewed the four studies and has determined that the evidence presented in the studies is inconclusive, due to limitations in how the studies were designed and carried out and in the data available for analysis.

    FDA also reviewed results from a five-year randomized clinical trial, which compared Lantus to Neutral Protamine Hagedorn (NPH) insulin in individuals with Type 2 diabetes. The results did not show an increased risk of cancer in subjects treated with Lantus compared to those treated with NPH insulin; however, this study was not specifically designed to evaluate cancer outcomes.

    At this time, FDA has not concluded that Lantus increases the risk of cancer. Our review is ongoing, including review of information from a current clinical trial, and the Agency will update the public when it has additional information.

  • January 13, 2011: Prescription Acetaminophen Products to be Limited to 325 mg Per Dosage Unit; Boxed Warning Will Highlight Potential for Severe Liver Failure: FDA issued a DSC notifying the public and healthcare professionals that it is asking drug manufacturers to limit the strength of acetaminophen in prescription drug products, which are predominantly combinations of acetaminophen and opioids. This action will limit the amount of acetaminophen in these products to 325 mg per tablet, capsule, or other dosage unit, making these products safer for patients.

    In addition, a Boxed Warning highlighting the potential for severe liver injury and a Warning highlighting the potential for allergic reactions (e.g., swelling of the face, mouth, and throat, difficulty breathing, itching, or rash) are being added to the label of all prescription drug products that contain acetaminophen.

  • January 14, 2011: Severe liver injury associated with the use of dronedarone (marketed as Multaq): FDA issued a DSC alerting healthcare professionals and patients about cases of rare, but severe liver injury, including two cases of acute liver failure leading to liver transplant in patients treated with the heart medication dronedarone (Multaq).

    Information about the potential risk of liver injury from dronedarone is being added to the WARNINGS AND PRECAUTIONS and ADVERSE REACTIONS sections of the dronedarone labels.

The DSB discussed two topics:
1.  An Update on Operating Room Fires and Alcohol Based Skin Preps
2.  Safe Injection Practice and Vial Fill Issues

The views expressed by non-CDER employees are those of the individual and not necessarily the opinion of their respective government agency.

Update on Operating Room Fires and Alcohol Based Skin Preps

The Board invited guest experts from the American Society of Anesthesiologists (ASA), Chip Amoe III, J.D., M.P.A. and Charles Cowles, Jr. M.D. Mr. Amoe is the Assistant Director of Federal Affairs for ASA, representing the organization’s regulatory policy and functioning as the primary liaison between ASA and the White House, HHS, CMS, FDA, DEA, and other administrative agencies. Dr. Cowles is an assistant professor of anesthesiology at the University of Texas, MD Anderson Cancer Center in Houston, TX. Dr. Cowles is a former firefighter and is currently a representative on the ASA Task Force of the management and prevention of operating room fires.

The Board discussed the following regarding operating room fires:

  • Material presented on operating room (OR) fires at the April 2009 DSB meeting
  • The role of the Safe Use Initiative in reducing OR fires
  • The role of two FDA Centers, the Center for Drug Evaluation and Research (CDER) and the Center for Devices and Radiological Health (CDRH) in assessing and addressing the potential risk of OR fires
  • Scope of the current safety issue: the fire triad of fuel, oxidizer, and ignition source
  • The role of supplemental oxygen in the risk of OR fires
  • A video discussing the potential risk of an OR fire: http://www.apsf.org/resources_video.php
  • Previous actions to minimize the risk of OR fires
  • MedWatch reports received by FDA regarding OR fires
  • Possible regulatory and non-regulatory actions to help address the safety issue

Safe Injection Practices and Vial Fill Issues

The Board invited a guest expert, Joseph Perz, DrPH, from the Centers for Disease Control and Prevention (CDC). Dr. Perz is a team leader for Ambulatory and Long Term Care in the Prevention and Response Branch of the Division of Healthcare Quality Promotion.

The Board discussed the following regarding Safe Injection Practices:

  • The scope of the safety issue
  • Examples of public health incidents that resulted from unsafe injection practices
  • The injection practices that can result in transmission of infectious disease between patients and between providers and patients
  • Provider misconceptions that lead to unsafe injection practices
  • CDC initiatives for addressing the safety issue
  • The role FDA’s Safe Use Initiative is planning in addressing this safety issue
  • Possible regulatory and non-regulatory approaches to address the safety issue

Draft Drug Safety Communication

The Board discussed a draft DSC involving over the counter monograph products and related (unapproved) prescription products used as topical anesthetics. The products have been rarely associated with methemoglobinemia and death. The Board evaluated whether the draft DSC effectively communicated, without alarm, the important messages to consumers and healthcare professionals about proper use of the products, keeping it away from children, and disposing of leftover medication.